Texas, 2020

Damaging Winds in Texas, April 29, 2020

April 29, 2020 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms developed along a cold front in North Texas. This line of storms surged southward into South Central Texas and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front in North Texas. This line of storms surged southward into South Central Texas and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 29, 1:48 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 29, 1:48 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
248 AM CDT Wed Apr 29 2020

.SHORT TERM (Today through Thursday)...
As we wade through the severe weather event that will consume most
of our attention in the pre-dawn hours, the emphasis for the short
term will be on the few hours of thunderstorms that might remain east
of I-35/I-37 this morning. While large hail and damaging winds will
be of a higher emphasis north of HWY 90 through 7 AM, the storm
intensities are expected to weaken by 7 AM, with perhaps a marginally
severe storm forming mainly south of HWY 90. HREF reflectivity stamp
would suggest a timing of the wind threat to subside first with the
leading edge of storms and strongest convergence to be south of our
counties by around 7 AM, but some stronger echoes trailing behind
might still contain enough lift for a continued hail threat up to
around 9 AM. By late morning, only some residual showers are
expected.

Much drier air arrives with gusty N winds of 15 to 25 mph, and there
could be still enough wind for an hour or two of elevated fire
weather conditions over Val Verde county. Further south, the dry air
advection over the Rio Grande Plains looks less dramatic from the NE
winds. High temperature trends today look fairly steady over the
past few model cycles and the evening should be extra pleasant after
the winds die down. Morning lows could fall into the upper 40s in a
few low lying pockets in the Hill Country. Light winds, sunny skies,
and dry dew points will make for a wide diurnal range for Thursday,
and highs should actually rebound to above climate norms for the end
of April.

&&

.LONG TERM (Thursday Night through Tuesday)...
Summer like weather is expected. Upper level ridging eases into our
area late week into the weekend then flattens next week. Southerly
lower level flow brings a more humid airmass with elevated heat index
values. High temperatures of 100 to 105 are expected across the Rio
Grande Plains with mid and upper 90s elsewhere. Heat index values
will be about 5 degrees warmer than temperatures. Strong capping from
warm mid level temperatures keeps rain chances out of the forecast.

The next chance of showers and thunderstorms may be next Tuesday
night into Wednesday when a cold front is forecast to move across our
area. However, the ECMWF brings the subtropical ridge over us capping
the airmass and the GEM keeps the front north to add uncertainty.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  56  85  59  90 /  40   0   0   0   0
Austin Bergstrom Intl Airport  80  54  85  56  90 /  40   0   0   0   0
New Braunfels Muni Airport     83  54  85  56  90 /  40   0   0   0   0
Burnet Muni Airport            78  53  83  58  89 /  20   0   0   0   0
Del Rio Intl Airport           87  59  91  62  97 /  -    0   0   0   0
Georgetown Muni Airport        79  53  83  58  89 /  30   0   0   0   0
Hondo Muni Airport             87  54  89  56  94 /  10   0   0   0   0
San Marcos Muni Airport        80  53  85  56  90 /  40   0   0   0   0
La Grange - Fayette Regional   82  52  84  57  90 /  50   0   0   0   0
San Antonio Intl Airport       85  56  86  58  91 /  30   0   0   0   0
Stinson Muni Airport           86  57  86  58  91 /  30   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...04
Hazardous weather outlook, Apr 29, 2:48 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
348 AM CDT Wed Apr 29 2020

TXZ171>173-183>194-202>209-217>225-228-300900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
348 AM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are possible along and east of a
Kerrville to San Antonio to Karnes City line early this morning
with the highest chances east of a Lake Buchanan to Taylor line.
Damaging winds and large hail are the main threats.

Later today, elevated fire weather conditions are expected over
Val Verde County and the Rio Grande Plains due to breezy and dry
air behind a cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday, elevated fire weather conditions are expected over Val
Verde County and the Rio Grande Plains due to gusty south winds
and dry air.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 29, 1:00 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
200 AM CDT Wed Apr 29 2020

TXZ173-193-194-290800-
Bastrop TX-Williamson TX-Lee TX-
200 AM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...
NORTHEASTERN BASTROP AND LEE COUNTIES UNTIL 300 AM CDT...

At 200 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Thrall, or 13 miles east of Taylor, moving
southeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Giddings, Lexington, Fedor, Paige, Knobb Springs, Serbin, Northrup,
Blue, Beyarsville, Loebau, Hills, Leo, Lincoln, Manheim and McDade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3015 9681 3003 9710 3052 9735 3059 9721
      3047 9716 3046 9715 3050 9707 3018 9677
TIME...MOT...LOC 0700Z 331DEG 29KT 3050 9722

CP
Special weather statement, Apr 29, 1:50 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
250 AM CDT Wed Apr 29 2020

TXZ194-290830-
Lee TX-
250 AM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 330
AM CDT...

At 249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tanglewood, or 9 miles southeast of Rockdale, moving southeast at 30
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lexington, Dime Box, Tanglewood, Lake Somerville State Park &
Trailway and Old Dime Box.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Texas.

LAT...LON 3025 9669 3024 9674 3020 9674 3017 9678
      3049 9709 3056 9697 3054 9693 3049 9690
      3046 9690 3046 9688 3043 9687 3043 9685
      3039 9679 3032 9674 3032 9669 3030 9667
      3029 9664
TIME...MOT...LOC 0749Z 323DEG 27KT 3054 9691

CP
Special weather statement, Apr 29, 1:55 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
255 AM CDT Wed Apr 29 2020

TXZ193-194-209-290900-
Bastrop TX-Fayette TX-Lee TX-
255 AM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP...SOUTHERN
LEE AND NORTHEASTERN FAYETTE COUNTIES UNTIL 400 AM CDT...

At 254 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fedor, or 8 miles southwest of Lexington, moving southeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Giddings, La Grange, Round Top, Fedor, Paige, Serbin, Rutersville,
Northrup, Warrenton, Ledbetter, Waldeck, Loebau, Rabbs Prairie,
Warda, Plum, Walhalla, Hills, Leo, West Point and Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Texas.

LAT...LON 3001 9660 2983 9700 3033 9722 3041 9703
      3017 9678 3016 9679 3014 9677 3014 9674
TIME...MOT...LOC 0754Z 331DEG 29KT 3030 9709

CP

The radar

The Ft Hood radar (KGRK), 68 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
April 29, 3:05 AM CST
Where
Lee County, 2.49 mi ESE of Manheim
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.220, -96.980

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large tree limbs between Manheim and Giddings.

Thunderstorm Wind, Travis

When
April 29, 4:03 AM CST
Where
Travis County, 2.16 mi SSE of Austin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.240, -97.730

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one to two inch diameter tree limbs in the Riverside district of Austin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884675, 884676.